News from recent research reveals that commonly-used drugs can have serious, previously unknown side-effects.
It’s well known that drugs often have side effects. Now new research from a study led by the University of East Anglia, has found evidence that many commonly prescribed drugs can have severe effects on our health. The medications investigated appear to make it more likely that older people taking them may have trouble thinking clearly and understanding (brain dysfunction or cognitive impairment). These drugs also appear to increase their risk of death.
This is the first systematic study into the long-term health effects of ‘anticholinergic activity’. This is a known possible side effect of many drugs, both over the counter and prescription. What happens is that the drug blocks a key neurotransmitter called acetylcholine. In simpler terms the drug prevents messages passing from one nerve cell to another.
The study, which is part of the Medical Research Council’s Cognitive Function and Ageing Studies (CFAS) looked at the medication records of over 13,000 people, using a tool that finds and grades the levels of blockade. The results showed that the greater the blockade caused by the drug, the higher the level of brain dysfunction, and the greater the risk of death.
About fifty per cent of the people in the study were taking drugs that have potentially anticholinergic activity or AntiCholinergic Burden (ACB). The study ranked each drug according to the strength of its anticholergenic activity. Those that had no effect ranked 0, then 1 for mild effect, 2 for moderate effect and 3 for severe effect. The drugs in this latter group included anti-depressants, such as Amitriptyline, Imapramine and Clomipramine, tranquilisers such as Chlorpromazine, and antihistamines such as Chlorphenamine. Other drugs which have an anticholinergic effect are painkillers such as Codeine, Beclometasone taken for asthma, and Timolol eyedrops, taken for glaucoma.
“This is the first large scale study into the long-term impact of medicines which block acetylcholine – a common brain neurotransmitter – on humans and our results show a potentially serious effect on mortality.” said Lead author Dr Chris Fox, clinical senior lecturer at Norwich Medical School, University of East Anglia.
“Clinicians should conduct regular reviews of the medication taken by their older patients, both prescribed and over the counter, and wherever possible avoid prescribing multiple drugs with anticholinergic effects.”
“Further research must now be undertaken to understand possible reasons for this link and, in particular, whether and how the anticholinergic drugs might cause the increased mortality. In the meantime I strongly advise patients with any concerns to continue taking their medicines until they have consulted their family doctor or their pharmacist.”
Some of the main findings of the study were:
*Twenty percent of participants taking drugs with a total ACB of four or more had died by the end of the two-year study, compared with seven percent of those taking no anticholinergic drugs.
*For every additional ACB point scored, the odds of dying increased by 26 percent.
*Participants taking drugs with a combined ACB of five or more scored more than four percent lower in a cognitive function test than those not on anticholinergic drugs.
Older people tend to be more at risk of these serious side-effects because their brain protection systems may not work efficiently. This can allow drugs to cross into the brain through the bloodstream, when they wouldn’t normally be able to. How can you tell if you or someone close to you is having anticholinergic side effects caused by their medication? Symptoms to watch out for include dizziness, dry mouth, blurred vision, trouble passing water, constipation, and being muddled or sleepy.
“It is very important that we have a clear picture of the side effects of drugs commonly taken by older people with cognitive impairment and other conditions,” said Dr Susanne Sorensen, head of research at the Alzheimer’s Society. “This robust study provides valuable findings, and must be taken seriously. However it is vital that people do not panic or stop taking their medication without consulting their GP.”
The scientists at UEA worked with colleagues at University of Cambridge, Indiana University and National Health Service clinicians. The project was funded by the Medical Research Council (MRC) and the US National Institute on Ageing.